Alert archive / Michigan / Flash Flood Warnings in 2002

Flash Flood Warning 3, NWS Marquette, MI

June 23, 2002Menominee County, Michigan

NWS Marquette, MI issued this flash flood warning at Jun 23, 2002, 11:02 PM CDT for Menominee County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2002, 11:02 PM CDT (04:02 UTC)
Expired
Jun 24, 2002, 5:00 AM CDT
In force
6 hr
Issued by
NWS Marquette, MI
Area
Whole counties

County Menominee County, MI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMQT 240402
FFWMQT
MIC109-241000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1102 PM CDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 500 AM CDT

* AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS FROM RHINELANDER WISCONSIN TO MENOMINEE.
  THE STORMS ARE EXPECTED TO CONTINUE ACROSS THE SAME AREA FOR 
  SEVERAL MORE HOURS. RADAR ESTIMATES AND SURFACE REPORTS INDICATE 
  RAINFALL OF 2 TO 3 INCHES OVER SOUTHERN MENOMINEE COUNTY SINCE 8 PM. 
  MINOR STREET FLOODING HAS ALREADY OCCURRED IN THE CITY OF MENOMINEE.
  
* ADDITIONAL RAINFALL OF 2 TO 3 INCHES FROM THE LINE OF THUNDERSTORMS
  IS EXPECTED TO CAUSE FLASH FLOODING OVER SOUTHERN MENOMINEE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT TAKES ONLY SIX INCHES OF FAST MOVING WATER TO SWEEP A CAR
AWAY. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. VEHICLES CAUGHT
IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND
IMMEDIATELY

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

NNNN

JLB

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:35 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 23, 9:35 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1035 PM EDT SUN JUN 23 2002

MAIN FORECAST CONCERNS OVERNIGHT ARE SHRA/TSRA COVERAGE AND
POTENTIAL FOR HEAVY RAIN.

WV IMAGERY AND 00Z RAOBS AND RUC ANALYSIS INDICATED RDGING AHEAD OF
STRONG SHRTWV FROM ERN MT INTO WRN ND. WEAK VORT OVER SRN LK
SUPERIOR LEFT OVER FROM MCS EARLY TODAY...HELPED SUPPORT BAND OF
SHRA THAT MOVED FROM CNTRL INTO ERN PORTION OF CWA. AT THE
SFC...FRONTAL BNDRY EXTENDED FROM LO OVER NORTH CNTRL SD TO NEAR
KMSP AND EAST ACRS WI TO JUST NORTH OF KGRB. 305K ISENTROPIC LIFT
OVER 925-850 FRONT HAS SET UP BAND OF TSRA VCNTY LINE FROM
KHYR-KRHI-KMNM. ABUNDANT MOISTURE AVBL NEAR THE FRONT (PWAT 1.87
INCHES FROM 00Z KGRB SNDG) DIFFLUENT 850-300 THICKNESS ALONG WITH
TRAINING CONVECTIVE CELLS (PER RADAR TRENDS AND CORFIDI VECTORS)
WILL BRING LCLY HEAVY RAIN THREAT INTO SRN UPR MI...MAINLY ALONG AND
SOUTH OF A LINE FROM KIMT TO KESC. SO...WL POST FLOOD WATCH FOR THIS
AREA. EXPECT FRONT TO LIFT NORTH ENOUGH AS SRLY FLOW INCREASES WITH
APPROACHING SHRTWV...TO THREATEN AREAS SOUTH OF M-28 BY LATE TONIGHT.

.MQT...FLOOD WATCH MIZ011>013.

JLB

In the hours before

Special weather statement, Jun 23, 10:52 PM CDT, 10 minutes before
MIZ001>007-009>014-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1152 PM EDT SUN JUN 23 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

NO SEVERE WEATHER IS EXPECTED ACROSS WEST AND CENTRAL UPPER MICHIGAN
THIS AFTERNOON OR TONIGHT...BUT LOCALLY HEAVY RAIN IS LIKELY.

A WARM FRONT...EXTENDING FROM LOW PRESSURE IN SOUTH DAKOTA TO UPPER
MICHIGAN...IS EXPECTED TO BECOME STATIONARY THIS AFTERNOON. ABUNDANT
GULF MOISTURE WILL OVERRIDE THIS FRONT...RESULTING IN SHOWERS AND
THUNDERSTORMS ACROSS UPPER MICHIGAN THROUGH TONIGHT...AND LOCALLY
HEAVY RAINFALL.

IF YOU WILL BE TRAVELING ACROSS WEST OR CENTRAL UPPER MICHIGAN...BE
PREPARED FOR SLICK ROADS AND POTENTIAL PONDING OF WATER IN LOW LYING
AREAS. ALLOW EXTRA TIME TO REACH YOUR DESTINATION. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST
WEATHER INFORMATION.

AJ/JKL

Nearby

Flash Flood Warnings in Michigan, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.